Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Nov 4, 2020, 11:35 AM MST for 4 counties in Montana. It took effect at Nov 5, 2020, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 4, 2020, 11:35 AM MST (18:35 UTC)
- In effect from
- Nov 5, 2020, 12:00 PM MST
- Expired
- Nov 5, 2020, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 6:04 PM MST | NON-TSTM WND GST 71 | 5 Nnw Mcallister, MT | SHINING MOUNTAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WWUS85 KMSO 041835 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1135 AM MST Wed Nov 4 2020 MTZ111-050245- /O.NEW.KMSO.FW.W.0010.201105T1900Z-201106T0100Z/ East Beaverhead- 1135 AM MST Wed Nov 4 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST THURSDAY FOR FIRE WEATHER ZONE 111... The National Weather Service in Missoula has issued a Red Flag Warning, which is in effect from noon to 6 PM MST Thursday. * AFFECTED AREA...Fire weather zone 111 (East Beaverhead). * WIND...Widespread 20 to 30 mph with gusts to 40 mph. * HUMIDITY...8 to 12 percent. * IMPACTS...Strong winds and low humidity will combine during the afternoon creating a critical period for fire weather. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. $$
1 follow-up statement
396 WWUS85 KMSO 060042 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 542 PM MST Thu Nov 5 2020 MTZ111-060145- /O.EXP.KMSO.FW.W.0010.000000T0000Z-201106T0100Z/ East Beaverhead- 542 PM MST Thu Nov 5 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... * Affected area: Fire Zone 111 (East Beaverhead). Winds will remain gusty across the area throughout this evening, however humidity will continue to increase during this time as well. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Nov 4, 3:32 AM MST, 8 hours 3 minutes earlier.
Area forecast discussion, Nov 4, 3:32 AM MST, 8 hours 3 minutes before
Area Forecast Discussion National Weather Service Missoula MT 332 AM MST Wed Nov 4 2020 .DISCUSSION...Moisture streaming into Northwest Montana will lead to periodic showers today, remaining fairly light for the valleys. Precipitation intensities increase on Thursday but remain focused mostly north of I-90. Snow levels will generally be above 8000 feet until late Thursday then drop to around 6000 feet. An additional concern will be increasingly gusty winds this afternoon into Thursday. Southerly wind gust of 25-35 mph will lead to choppy conditions on Flathead Lake, particularly on Thursday. Thursday night into Friday, precipitation pivots southward into North- Central Idaho while continuing in Northwest Montana. Snow levels begin around 6000 feet but drop to valley floors in Northwest Montana by early Saturday as shallow cold air comes over the Divide. The slower evolution of the cold air spreading across the remainder of North-Central Idaho and western Montana remains, most likely Saturday afternoon into early Sunday. This will be accompanied by a round of gusty winds and fairly widespread snow. Confidence in snow amounts is still low but overall light to moderate amounts seem most likely with the higher amounts along the Divide and over passes. The Camas Prairie of Idaho will need to be watched closely for heavier snow amounts as well due to a favorable northerly upslope. Snow continues Sunday gradually diminishing late in the day. Temperatures will also be noticeably colder later this weekend lasting well into next week with daytime highs only in the 20s and 30s. Overnight lows in the single digits and teens will be common, coldest along the Divide. Additional snowfall is possible the middle of next week. && .AVIATION...Moisture will continue to stream across Northwest Montana into Thursday leading to occasional showers and periodic mountain obscurations. Elsewhere, clouds will remain in the mid to upper levels with some virga possible. Pressure gradients will increase today leading to wind gust of 20-25 kt for many areas. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 11:31 AM MST | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 30 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.